Shan H’s Story
May 2012 I purchased a hybrid bicycle for myself just prior to my fiftieth birthday. “No more excuses,” I told myself; “Its time to get fit and healthy again.” I began slowly, but worked up to riding twenty miles each outing, three to four evenings a week after work. But I was stuck at this level by what I thought was exercise-induced asthma.
A hospitalist/friend recommended a local Asthma, Allergy, and Immunology specialist; Dr. K. I began to see him regularly, and started a protocol for my “asthma.” By late Fall 2012, “peanut season” I had developed acute sinusitis and bronchitis. Dr. K prescribed Levaquin for 30 days with follow up visit by day 28 in order to avoid creating a resistant organism due to missed doses. Upon follow up I still had sinusitis and bronchitis, and was instructed to continue the Levaquin another thirty days. Over the next several days I developed pain in my hips, knees, ankles, and wrists, along with significant stiffness after even short periods of sitting; but especially with my daily commute of forty-five to sixty minutes one way to work. I also had developed deep muscle jerks in my legs, and random tics. I also developed progressive overwhelming fatigue, but accompanied with ridiculous insomnia. The “bronchitis” had also worsened. I sought medical attention at a local clinic where the CRNP promptly ordered a chest x-ray which demonstrated pneumonia in both lungs. I was given a steroid injection, and injection of gentamycin and lincocin, and of course discontinued the Levaquin since bronchitis had progressed to bilateral pneumonia. Due to the various other symptoms that I presented with, the CRNP ordered tests to rule out lupus, rheumatoid arthritis, thyroid issues, etc. I returned to the clinic where a repeat chest x-ray showed improving, but still present bilateral pneumonia prompting repeat injections of gentamycin and lincocin. As my multiple vials of labs all returned negative results, I was diagnosed with fibromyalgia and (CFS) chronic fatigue syndrome, and reluctantly agreed to try Cymbalta. Off Levaquin and on Cymbalta, and with time, some of my symptoms slowly improved. I was physically unable to return to any activities outside muddling through work, but I was “better”.
I continued to follow up with Dr. K for ongoing treatment and monitoring as instructed. By late Spring of 2013 again I presented to Dr. K with sinusitis and bronchitis. Again I was placed on Levaquin for 30 days with follow up on day 28. By the date of that follow up I complained to Dr. K that my hips really hurt. He stated that “Sometimes it does that to me too, but try to tolerate (the Levaquin) for another 30 days”. Within a week, all the symptoms that led me to seek medical attention had returned, with a vengeance. I thought that if this is what a “fibro flair” feels like, I can’t live like this. Suddenly a couple days later, when I stepped out of my car at work, my right knee and right ankle popped. This prompted my own search for answers and for relief.
I read the ultrafine print of the drug package insert again. This time I read it to the end, with a magnifying glass. I read how a tiny percentage of patients reported tendon issues, and in fact, experienced (mostly Achilles) tendon rupture. At this point I called Dr. K and spoke with his staff member who answered the phone and asked to have him or his office manager to call me as I had experienced this “side effect” and was stopping the medication.
As a nurse I knew the “typical” side effects associated with antibiotics; nausea, possibly vomiting, maybe diarrhea, are almost expected and accepted. I had never read or heard anyone say that taking this class of medications had potential for such horrific adverse reactions: Not my doctor, not my NP, not the pharmacist, no coworkers. No one.
Finally in August 2015, just prior to three years post original reaction, and dealing with ongoing, and even new symptoms including peripheral neuropathy, I was referred to a rheumatologist who stated that “No doubt the levaquin started your issues, but let’s see what else is going on.” Multiple vials of blood and a few hundred out-of-pocket dollars later, his office called me to report that my lab results were all negative and he had no need to follow up with me. He also found no fibro, no CFS. “Just the effects of Levaquin.”